Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 210, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 27, 2003, 8:31 PM EDT for Marshall County, Ohio County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2003, 8:31 PM EDT (00:31 UTC)
- Expired
- Jul 27, 2003, 9:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Marshall County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS51 KPBZ 280031 SVRPBZ WVC051-069-280100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 831 PM EDT SUN JUL 27 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN WEST VIRGINIA OHIO COUNTY IN WEST VIRGINIA * UNTIL 900 PM EDT * AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TRIADELPHIA...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... BETHLEHEM... TRIADELPHIA... WHEELING... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4008 8072 3991 8073 3999 8053 4015 8055
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:52 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jul 27, 2:52 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 252 PM EDT SUN JUL 27 2003 CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON. WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE. FCSTID = 14 PIT 64 77 59 79 / 60 30 10 10 HLG 65 78 60 80 / 60 30 10 10 MGW 66 78 60 80 / 60 40 30 20 ZZV 66 78 60 80 / 60 40 20 10 PHD 65 77 59 79 / 60 30 10 10 FKL 63 75 56 78 / 60 20 10 10 DUJ 63 75 56 78 / 60 20 10 10 LBE 64 77 59 79 / 60 30 10 10 BTP 63 76 57 79 / 60 20 10 10 IDI 64 76 58 79 / 60 30 10 10 ODM 64 77 55 78 / 60 50 30 20 .PBZ... MD...NONE. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016. WV...NONE.
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 15 hours 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE. A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN LESS THAN THREE HOURS CAN GET FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 27, 6:56 PM EDT, 1 hour 35 minutes before
OHZ039-040-048-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 656 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS MOVING ACROSS THE REGION... AT 6:55 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO THE NORTHERN PORTIONS OF TUSCARAWAS...COSHOCTON...AND CARROLL COUNTIES. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS THE COUNTY BETWEEN 6:55 PM AND 8:00 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE NEW PHILADELPHIA...CARROLLTON AND COSHOCTON. HEAVY RAINFALL WILL ALSO MAKE TRAVEL DIFFICULT ALONG INTERSTATE 77. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 7:43 PM EDT, 48 minutes before
PAZ021-280045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 743 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS POISED TO MOVE INTO ALLEGHENY COUNTY... AT 7:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE INTO NORTHWESTERN ALLEGHENY COUNTY AROUND 7:55 PM. LOCATIONS THAT INITIALLY WILL BE AFFECTED BY THESE STORMS INCLUDE MOON TOWNSHIP...IMPERIAL...SEWICKLEY...LEETSDALE AND WEXFORD. THE HEAVY RAIN WILL ALSO MAKE TRAVEL DIFFICULT ALONG INTERSTATE 79...ROUTE 60 AND THE PARKWAY WEST. THESE STORMS WILL AFFECT CENTRAL AND EASTERN ALLEGHENY COUNTY AROUND 8:30 PM. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Local storm report, Jul 27, 7:49 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
749 PM EDT SUN JUL 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM HILLSVILLE PA FLASH FLOODS
07/27/03 LAWRENCE VARIOUS ROADS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0716 PM PULASKI PA FLASH FLOODS
07/27/03 LAWRENCE NUMEROUS ROADS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0718 PM NEW CASTLE PA FLASH FLOODS
07/27/03 LAWRENCE NUMEROUS ROADS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0720 PM SHENANGO PA FLASH FLOODS
07/27/03 MERCER STREETS FLOODED REPORTED
BY LAW ENFORCEMENT
0730 PM NEW PHILADELPHIA OH WIND DAMAGE
07/27/03 TUSCARAWAS NUMEROUS POWERLINES AND
LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENTSpecial weather statement, Jul 27, 8:02 PM EDT, 29 minutes before
PAZ021-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 802 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY... AT 8:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING INTO CENTRAL ALLEGHENY COUNTY. THESE STORMS ARE MOVING SOUTHEAST AT 35 MPH. LOCATIONS THAT WILL BE AFFECTED ARE PITTSBURGH ...ETNA...MONROEVILLE...WILMERDING...TURTLE CREEK AND WALL. HEAVY RAIN WILL MAKE TRAVEL DIFFICULT ON THE PARKWAY EAST AND THE TURNPIKE. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Local storm report, Jul 27, 8:10 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
810 PM EDT SUN JUL 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 8 N BROOKVILLE PA FLASH FLOODS
07/27/03 JEFFERSON SMALL STREAMS FLOODING THE
ROADS REPORTED BY SKYWARN
SPOTTERS
0800 PM NEWCASTLE PA FLASH FLOODS
07/27/03 LAWRENCE FLOODING ON SAMPSON ST.
STRANDING MOTORISTS
REPORTED BY LAW ENFORCEMENT
0800 PM 8 N BROOKVILLE PA FLASH FLOODS
07/27/03 JEFFERSON NUMEROUS ROADS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0802 PM CLAIRION PA FLASH FLOODS
07/27/03 CLAIRION GLADE RUN RD. FLOODED NEAR
FROG TOWN. OLEAN RD IN FROG
TOWN FLOODED REPORTED BY
LAW ENFORCEMENTSpecial weather statement, Jul 27, 8:14 PM EDT, 17 minutes before
PAZ022-023-280115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 814 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS MOVING THROUGH THE AREA... AT 8:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING THROUGH ARMSTRONG COUNTY INTO INDIANA COUNTY. THESE STORMS ARE MOVING SOUTHEAST AT 35 MPH. LOCATIONS THAT WILL BE AFFECTED ARE KITTANNING...ELDERTON...INDIANA AND CLARKSBURG. HEAVY RAIN MAY MAKE TRAVEL DIFFICULT ALONG ROUTE 422. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:30 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.